Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

June 12, 2004Brown County, Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2004, 6:32 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 6:32 PM CDT (23:32 UTC)
Expired
Jun 12, 2004, 7:15 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Edmunds County, SD

The radar

The Aberdeen radar (KABR), 22 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 122332
SVRABR
SDC013-045-130015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF WARNER...OR ABOUT 16 MILES
  SOUTHEAST OF IPSWICH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARNER AROUND 655 PM CDT
  STRATFORD...BATH AROUND 710 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4538 9891 4525 9886 4525 9827 4547 9832

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:17 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 3:17 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SAT JUN 12 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
UPPER LEVEL DISTURBANCE HAS BEEN MOVING IN FROM SWRN SD
TODAY...WHILE WEAK SURFACE TROUGH OF LOW PRESSURE HAS BEEN
DEVELOPING OVER CENTRAL SD. THIS SFC TROUGH MAY HELP FOCUS
CONVECTION LATER THIS AFTERNOON. SOME THUNDERSTORMS HAVE DEVELOPED
OFF THE BLACK HILLS AND ARE MOVING EAST...EXPECTED TO AFFECT THE FAR
WESTERN COUNTIES LATER THIS AFTERNOON. COVERAGE IS WIDELY SCATTERED
TO ISOLATED ATTM IN RELATIVELY DRY ATMOSPHERE. WILL GO SLIGHT
CHANCE/ISOLATED IN GRIDS FOR THE EVENING. LATE TOMORROW...UPPER WAVE
PASSES THROUGH ND IN FAST ZONAL FLOW...AS LEFT FRONT QUADRANT OF
UPPER JET NOSES IN. INSTABILITY/DYNAMICS POINT TO THE NORTH FOR
PRECIP POTENTIAL...HAVE ADJUSTED GRIDS ACCORDINGLY...PUTTING 20 POPS
ACROSS THE NORTH OVERNIGHT. WEAK COLD FRONT DROPS SE INTO WESTERN
CWA LATE SUNDAY NIGHT...SLOWLY PROGRESSING EASTWARD. MODELS ARE
STABLE ACROSS MUCH OF THE CWA...EXCEPT THE EAST IN THE VICINITY OF
BOUNDARY DURING THE AFTERNOON. MODELS DIVERGE MONDAY NIGHT WITH THE
ETA HAVING WEAK WAVE PUSHING THROUGH AND 700MB WARM AIR
ADVECTION/OMEGA INCREASING SIGNIFICANTLY ACROSS CENTRAL SD. ALL
MODELS HAVE WEAK SURFACE RIDGING EXTENDING ESE FROM MT THROUGH SD BY
12Z TUESDAY WITH THE GFS CONSIDERABLY STRONGER WITH THE
RIDGE...SUPPRESSING PRECIP TO THE SOUTH. HAVE LEANED TOWARD ETA AND
MORE OF THE MODEL CONSENSUS AND INCLUDED PRECIP FOR MONDAY NIGHT
INTO TUESDAY. ALSO BEGAN TO COOL TUESDAYS HIGHS A BIT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
EXTENDED PERIOD IS PRETTY MUCH DOMINATED BY A LARGE UPPER LEVEL LOW
OVER THE HUDSON BAY...AND SURFACE HIGH PRESSURE OVER THE NORTHERN
AND CENTRAL PLAINS. A FEW WEAK SHORTWAVES TRACK AROUND THE BOTTOM OF
THE UPPER LOW AND ACROSS THE NORTHERN PLAINS EARLY IN THE
PERIOD...BUT WITH HIGH PRESSURE AT THE SURFACE AND TIME SECTIONS
INDICATING LIMITED MOISTURE...WILL LIKELY JUST SEE SOME CU DEVELOP
DURING THE AFTERNOON HOURS WEDNESDAY AND THURSDAY. THEREFORE...WITH
THE SURFACE HIGH FIRMLY IN PLACE...WILL LEAVE THE ENTIRE EXTENDED
DRY. UPPER RIDGING BEGINS TO BUILD UP THE WEST SIDE OF THE ROCKIES
ON THURSDAY...THEN PUSHES JUST AS FAR AS THE ROCKIES BY THE END OF
THE PERIOD. H85 TEMPS GRADUALLY RISE FROM THE SINGLE DIGITS
WEDNESDAY...TO THE MID TEENS BY LATE THURSDAY...THEN STAY THERE
THROUGH SATURDAY. THIS SHOULD KEEP TEMPS RIGHT AROUND TO JUST
SLIGHTLY ABOVE NORMAL EACH DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Jun 12, 5:22 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
522 AM CDT SAT JUN 12 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131017-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
522 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...MAINLY ALONG OR EAST
OF A LINE FROM LEOLA TO ONIDA. SOME STORMS MAY GENERATE STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Jun 12, 6:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
612 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 S IPSWICH             45.36N 99.03W
06/12/2004  0.75 INCH        EDMUNDS            SD   LAW ENFORCEMENT

&&

KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:06 PM CDTSevere Thunderstorm WarningABREdmunds24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.